If you want a healthy body and beautiful skin that holds together, you need vitamins. However, excessive use of supplements, allergic reactions and interactions with medications can cause adverse effects including skin irritations and rashes.
Video of the Day
Excessive niacin, also known as vitamin B-3, can be toxic, causing a skin rash characterized by itchy hives or a swollen red rash over the body, predominately on the face and neck. With a severe allergic reaction to niacin, chest pain, difficulty breathing or jaundice can develop, requiring medical attention. While excessive niacin can cause skin irritation, so can a lack of it. A symptom of vitamin B-3 deficiency is a thick, scaly and dark-pigmented skin rash from sun or heat exposure.
Antioxidant properties of vitamin A are essential for maintenance and repair of cells, tissue and skin. Vitamin A in excessive doses can cause side effects including dry peeling skin, itching and loss of skin elasticity. According to the Natural Medicines Comprehensive Database, vitamin A supplements in combination with medications for skin conditions, such as retinoids, could cause toxicity with resulting adverse side effects. Taking vitamin A along with warfarin could induce bruising and bleeding.
B Complex Vitamins
Although vitamin B is useful for relieving dryness and itchy skin, too much or too little of the vitamin can cause skin disorders. Skin eruptions can result from a deficiency of vitamin B-1. According to the Acu-Cell Nutrition website, lack of vitamin B-3 and B-4 can cause pellagra and dermatitis, whereas an overdose can cause a skin rash. Improper levels of biotin in the body can contribute to skin disorders and seborrheic dermatitis in infants. Risk factors of low levels of vitamin B-2 include light sensitivity, cracks in the corners of mouth and inflammation of lips and tongue. PABA, or vitamin B-10, in therapeutic low-level indications can cause depigmentation of some areas of the skin.
Vitamin C helps fight skin infections and promotes healing of wounds and production of collagen. However, a lack of vitamin C can cause easy bruising, excessive bleeding and wounds that will not heal. In addition, vitamin C deficiency can cause dermatitis and impaired formation and maintenance of collagen.
Beta-carotene is a precursor of vitamin A. Although a high intake of foods or supplements containing beta-carotene does not induce dangerous toxic effects, the telltale sign of excessive carotene is orange-yellow skin, most often concentrated on the palms and soles of the feet. Topical tanning products make use of carotene to create the skin discoloration called carotenodermia to simulate a suntan.
- Healthy Skin Care: Skin Rash Caused by Niacin
- MedlinePlus: Vitamin A: Are There Safety Concerns?
- Acu-Cell Nutrition: DRI / RDA for B-Vitamins
- Acu-Cell Nutrition: Vitamin C Supplementation: Low Levels / Deficiency - Symptoms and/or Risk Factors
- National Institutes of Health Office of Dietary Supplements: Vitamin A